SMITH & NEPHEW, INC. LEGION PS OXIN FEM SZ4 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Back to Search Results |
| Catalog Number |
71421204 |
| Medical Device Problem Codes |
Degraded (1153); Biocompatibility (2886)
| Health Effect - Clinical Code |
Metal Related Pathology (4530)
| Date of Event |
08/01/2025
Type of Reportable Event
Serious Injury
Event or Problem Description
It was reported that, after tka surgery/treatment had been performed on (b)(6) 2018, it was found that there was a metal fragment on the insert, and wear of the femoral component occurred due to friction with the metal fragment, which caused metallosis.This adverse event will be solved by a revision surgery on (b)(6) 2025.The current health status of the patient is unknown.
Additional Manufacturer Narrative
H11: internal complaint reference: (b)(4).H6: this complaint was opened by smith+nephew to document a patient complication related to a product problem with a smith+nephew device.The reported issue(s) relate to known inherent device and/or procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are submitting this report in accordance with applicable regulations.If additional investigative findings or information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
Additional Manufacturer Narrative
H3, h6: the devices were not returned for evaluation; therefore, device analyses could not be performed.The devices batch number were not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.The instructions for use documents for knee systems revealed in possible adverse effects that wear of the polyethylene articulating surfaces has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris, which can cause abrasion and shorten the useful life of the prosthesis, potentially leading to early revision surgery.Although rare, metal sensitivity or allergic reactions have been reported.Implantation of foreign material can result in histological reactions involving macrophages and fibroblasts.In intraoperative warnings and precautions, it is advised that prior to closure, the surgical site should be thoroughly cleaned of bone chips, extraneous cement, ectopic bone as foreign particles at the metal and/or plastic interface may cause excessive wear and/or friction.A review of the risk management file revealed this failure mode was previously identified, and the anticipated risk level remains adequate.A historical review concluded that there are no prior actions related to these products and events.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should the devices or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
Additional Manufacturer Narrative
The lgn ps high flex xlpe sz 1-2 9mm was returned and evaluated.The visual inspection revealed that the insert was significantly worn and discolored.One area of the posterior edge of the superior surface is deformed with significant material loss and the femoral component is heavily damaged with significant material loss and a deep groove; a 4.1mm fragment of metal was returned with the device.A material characteristics evaluation of the fragment revealed elevated levels of iron and chromium, that points to it originating from a stainless-steel instrument.Therefore, it cannot be ruled out that an instrument failure occurred, as the material composition found is inconsistent with an implant.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The femoral component and tibial baseplate were not returned for evaluation; therefore, device analyses could not be performed.The devices batch number were not provided; thus, an evaluation of the manufacturing records could not be performed.A review of complaint history for the previous 12 months did not reveal similar events for the listed devices.A review of the risk management file revealed this failure mode was previously identified, and the anticipated risk level remains adequate.A historical review concluded that there are no prior actions related to these products and events.The instructions for use documents for knee systems revealed in possible adverse effects that wear of the polyethylene articulating surfaces has been reported following total knee replacement.Higher rates of wear may be initiated by particles of cement, metal, or other debris, which can cause abrasion and shorten the useful life of the prosthesis, potentially leading to early revision surgery.Although rare, metal sensitivity or allergic reactions have been reported.Implantation of foreign material can result in histological reactions involving macrophages and fibroblasts.In intraoperative warnings and precautions, it is advised that prior to closure, the surgical site should be thoroughly cleaned of bone chips, extraneous cement, ectopic bone as foreign particles at the metal and/or plastic interface may cause excessive wear and/or friction.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.